Among hospitalist, critical care, nephrology and emergency medicine circles I frequent this is a subject of some confusion as to how to treat. This review from The Journal of Hospital Medicine may offer some help.
Points of interest:
In hypoperfusion states lactic acidosis may be adaptive.
Not only metformin but linezolid can cause lactic acidosis.
Lactic acidosis is powerfully associated with bad outcomes but it is the underlying condition rather than the lactate itself which produces the bad outcome.
What about bicarb administration? In general, although there are exceptions, the literature does not support its use. There are theoretical harmful effects: intracellular acidosis, the Bohr effect (making hemoglobin stingy) and decreased ionized calcium (negative inotropy).
Bicarb therapy and hemodialysis have been generally recommended in cases of metformin toxicity. Special situations such as salicylism and TCA overdose, in which bicarb therapy is strongly recommended, were not addressed in the review even though lactic acidosis may be an accompanyment.